Eslicarbazepine Acetate Reduces Seizures in Drug-Resistant Partial Epilepsy

Share this content:
Add-on treatment with eslicarbazepine may help reduce seizure frequency in partial epilepsy.
Add-on treatment with eslicarbazepine may help reduce seizure frequency in partial epilepsy.

The addition of eslicarbazepine acetate (ESL) to standard therapy can help reduce the frequency of seizures in patients with drug-resistant partial epilepsy, according to a study published in the Cochrane Database of Systematic Reviews.

Investigators evaluated 5 clinical trials that included patients receiving either ESL as an add-on treatment for drug-resistant partial epilepsy or placebo. Following analysis, the researchers found that the addition of ESL was associated with a ≥50% reduction in seizure frequency (risk ratio [RR] 1.71; 95% CI, 1.42-2.05). Additionally, increasing ESL dose corresponded with a ≥50% decrease in seizures (400 mg/day: RR 1.22; 95% CI, 0.80-1.85; 800 mg/day: RR 1.66; 95% CI, 1.34-2.07; 1200 mg/day: RR 1.92; 95% CI, 1.56-2.37).

There was a significant association between ESL and seizure freedom among all participants given the additional therapy (RR 2.90; 95% CI, 1.49-5.68). According to the researchers, the incidence of treatment-related adverse effects represented the primary reason for ESL discontinuation (RR 2.66; 95% CI, 1.42-4.96). Dizziness, diplopia, somnolence, nausea, and vomiting were the most common adverse effects experienced by patients receiving ESL.

This study included only adult patients with seizures and drug-resistant partial epilepsy, limiting the findings of this study to this specific subset. According to the investigators, further “research is needed to look at the long-term effects of ESL and to explore how well it works in children with epilepsy.”

Reference

Chang XC, Yuan H, Wang Y, Xu HQ, Hong WK, Zheng RY. Eslicarbazepine acetate add-on for drug-resistant partial epilepsy. Cochrane Database Syst Rev. 2017;10:CD008907.

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus